Log in with your email address username.

×

Attention doctorportal newsletter subscribers,

After December 2018, we will be moving elements from the doctorportal newsletter to MJA InSight newsletter and rebranding it to Insight+. If you’d like to continue to receive a newsletter covering the latest on research and perspectives in the medical industry, please subscribe to the Insight+ newsletter here.

As of January 2019, we will no longer be sending out the doctorportal email newsletter. The final issue of this newsletter will be distributed on 13 December 2018. Articles from this issue will be available to view online until 31 December 2018.

Lithium-induced thyrotoxicosis in a patient with treatment-resistant bipolar type I affective disorder

- Featured Image

Clinical record

In June 2012, a 19-year-old woman presented to an emergency department with a 2-week history of headaches, lethargy, 2 kg weight loss and tremor. Her medical history included treatment-resistant bipolar type I affective disorder, subclinical hypothyroidism and polycystic ovarian syndrome. Her medications included lithium carbonate 1250 mg daily, quetiapine 1000 mg daily, chlorpromazine 200 mg daily, cyproterone acetate/ethinyloestradiol 2 mg/35 µg daily, cholecalciferol 1000 IU daily, and lorazepam 1 mg at night for insomnia as needed. She had not been given an iodine-containing contrast medium, and she reported that she had not been taking thyroxine and that she had not ingested excessive amounts of iodine or kelp. She had no history of ocular symptoms. Her paternal grandmother had had a thyroidectomy.

In April 2010 (several months after commencing lithium therapy), she had developed subclinical hypothyroidism. Results of serum tests showed an elevated thyroid-stimulating hormone (TSH) level of 5.94 mIU/L (reference interval [RI], 0.4–3.5 mIU/L) and a normal free thyroxine (FT4) level of 12.8 pmol/L (RI, 9.0–19.0 pmol/L). This had resolved spontaneously within months.

On presentation at the emergency department, the patient was afebrile and tachycardic with a heart rate of 120 beats/min.…

email